Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. This is strange because they weren’t doing that yesterday. So now you’re wondering what the cause may be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache before bed.

Could it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper recesses of your memory, hearing that some medicines were linked to reports of tinnitus. is aspirin one of those medicines? And if so, should you stop taking it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been reported to be connected to many different medications. But what is the truth behind these rumors?

Tinnitus is commonly viewed as a side effect of a broad swath of medicines. But the reality is that only a few medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:

  • Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
  • The affliction of tinnitus is fairly common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough people will begin taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Beginning a new medication can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to manage that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it’s not medication causing the tinnitus. The whole experience is stressful enough to cause this type of confusion.

What Medications Are Connected to Tinnitus

There is a scientifically proven connection between tinnitus and a few medicines.

Strong Antibiotics And The Tinnitus Link

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are usually reserved for extreme cases. High doses have been found to cause damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.

Medication For High Blood Pressure

When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. When the dosage is considerably higher than usual, some diuretics will cause tinnitus.

Aspirin Can Cause Ringing in Your Ears

And, yes, the aspirin could have been what triggered your tinnitus. But here’s the thing: Dosage is again very important. Normally, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by regular headache dosages. Here’s the good news, in most cases, when you quit taking the huge dosages of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

There are some other medications that might be capable of triggering tinnitus. And there are also some unusual medication mixtures and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best idea.

You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call us today for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now